Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 320, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 18, 2002, 5:01 AM CST for Benton County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 18, 2002, 5:01 AM CST (11:01 UTC)
- Expired
- Dec 18, 2002, 5:45 AM CST
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 5:10 AM CST | Hail 0.75 | Warsaw, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 3:30 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS53 KSGF 181101 SVRSGF MOC015-181145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 AM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI * UNTIL 545 AM CST * AT 456 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF WARSAW...OR 17 MILES SOUTHEAST OF CLINTON...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINCOLN BY 510 AM CST. THE TOWNS OF RACKET...WHITAKERVILLE...EDMONSON AND CROCKERVILLE ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3833 9351 3815 9349 3824 9311 3849 9309 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:35 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 18, 2:35 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 AM CST WED DEC 18 2002 PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND PRECIPITATION CHANCES THURSDAY AND SATURDAY. VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA. WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO SALEM LINE. AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS CENTRAL KANSAS. HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP NEAR THE INTERSTATE 44 CORRIDOR. SURFACE BASED CAPES REMAIN NEAR 1000 J/KG WITH HELICITIES NEAR 600 M/S. ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST AIRMASS. INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL MISSOURI BY LATE AFTERNOON. IN THE MEAN TIME THE NEXT UP STREAM SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE SOUTHERN PLAINS LATE THIS AFTERNOON. AMPLE SURFACE BASED INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND. SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH THE PASSAGE OF THIS SHORTWAVE. WILL FOLLOW CLOSER TO GFS MODEL AND MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY. ALSO FOLLOWING THE COOLER MAV GUIDANCE. COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND SATURDAY. GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF. WILL INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE PRECIPITATION CHANCES SUNDAY. ISC GRIDS WILL BE SENT AROUND 3 AM. .SGF... MO...NONE. KS...NONE. FOSTER
Hazardous weather outlook, Dec 18, 12:45 AM CST, 4 hours 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA TO BRANSON THROUGH 4 AM. THE THUNDERSTORMS WILL SPREAD EAST INTO SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 18, 3:08 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM HUMANSVILLE MO WIND DAMAGE
12/18/02 POLK NUMEROUS TREES AND
POWER LINES DOWN OVER
ROADWAY. REPORTED BY
EMERGENCY MANAGEMENT.Special weather statement, Dec 18, 3:31 AM CST, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181400- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 331 AM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 781...IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. FOSTER
Local storm report, Dec 18, 3:32 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0159 AM 1 S KENOMA MO TORNADO
12/18/02 BARTON AT LEAST THREE FRAME
HOMES AND ONE MOBILE
HOME DESTROYED. ONE
FATALITY AND FIVE
INJURIES. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Dec 18, 3:39 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 AM 2 W ELKTON MO WIND DAMAGE
12/18/02 HICKORY MOBIL HOME DESTROYED.
NO INJURIES REPORTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 4:31 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM 3 E GROVESPRING MO WIND DAMAGE
12/18/02 WRIGHT MANY TREES UPROOTED
ALONG HWY 5. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Dec 18, 4:53 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM 5 N HARTVILLE MO WIND DAMAGE
12/18/02 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ROOF BLOWN OFF HOUSE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:43 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 8:47 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 28 min |
| Dec 17, 9:14 PM CST | Tornado Warning | SGF | Lawrence | 46 min |
| Dec 17, 9:29 PM CST | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Dec 17, 9:44 PM CST | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Dec 17, 9:44 PM CST | Tornado Warning | SGF | Greene | 61 min |
| Dec 17, 9:47 PM CST | Severe Thunderstorm Warning | SGF | Dallas | 43 min |
| Dec 17, 10:01 PM CST | Tornado Warning | SGF | McDonald | 19 min |
| Dec 17, 10:13 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 10:14 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 31 min |
| Dec 17, 10:25 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller | 65 min |
| Dec 17, 10:33 PM CST | Tornado Warning | SGF | Barry, Lawrence | 27 min |
| Dec 17, 10:44 PM CST | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| Dec 17, 10:46 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 14 min |
| Dec 17, 10:59 PM CST | Tornado Warning | SGF | Lawrence | 21 min |
| Dec 17, 11:04 PM CST | Severe Thunderstorm Warning | SGF | Pulaski | 26 min |
| Dec 17, 11:06 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 24 min |
| Dec 17, 11:08 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 52 min |
| Dec 17, 11:16 PM CST | Tornado Warning | SGF | Greene | 44 min |
| Dec 17, 11:20 PM CST | Tornado Warning | SGF | Greene | 40 min |
| Dec 17, 11:32 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 58 min |
| Dec 17, 11:48 PM CST | Tornado Warning | SGF | Polk | 27 min |
| Dec 17, 11:53 PM CST | Tornado Warning | SGF | Dallas | 52 min |
| Dec 18, 12:15 AM CST | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 60 min |
| Dec 18, 12:26 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 34 min |
| Dec 18, 12:34 AM CST | Tornado Warning | SGF | Laclede | 26 min |
| Dec 18, 1:12 AM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 48 min |
| Dec 18, 1:18 AM CST | Tornado Warning | SGF | Jasper | 42 min |
| Dec 18, 1:35 AM CST | Tornado Warning | SGF | Barton | 40 min |
| Dec 18, 2:06 AM CST | Tornado Warning | SGF | Dade | 39 min |
| Dec 18, 2:13 AM CST | Tornado Warning | SGF | Cedar | 32 min |
| Dec 18, 2:41 AM CST | Tornado Warning | SGF | Hickory, Polk | 49 min |
| Dec 18, 2:50 AM CST | Severe Thunderstorm Warning | SGF | Christian | 25 min |
| Dec 18, 3:06 AM CST | Severe Thunderstorm Warning | SGF | Greene, Webster | 24 min |
| Dec 18, 3:13 AM CST | Tornado Warning | SGF | Webster | 47 min |
| Dec 18, 3:22 AM CST | Tornado Warning | SGF | Camden | 23 min |
| Dec 18, 3:30 AM CST | Tornado Warning | SGF | Wright | 45 min |
| Dec 18, 3:41 AM CST | Tornado Warning | SGF | Morgan | 49 min |
| Dec 18, 4:15 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 30 min |
| Dec 18, 4:25 AM CST | Severe Thunderstorm Warning | SGF | St. Clair | 50 min |
| Dec 18, 5:09 AM CST | Tornado Warning | SGF | Benton | 36 min |
| Dec 18, 6:29 AM CST | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 46 min |
| Dec 18, 6:45 AM CST | Tornado Warning | SGF | Christian, Douglas, Taney | 30 min |
| Dec 18, 7:10 AM CST | Tornado Warning | SGF | Douglas, Webster, Wright | 35 min |
| Dec 18, 9:04 AM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 41 min |
| Dec 18, 2:24 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 36 min |
| Dec 18, 2:36 PM CST | Tornado Warning | SGF | Ozark | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.